Lithium-associated hypothyroidism and thyroid papillary carcinoma: A case report


Aksoy S. , Kilickap S. , Erman M.

SOUTHERN MEDICAL JOURNAL, vol.99, no.3, pp.279-281, 2006 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 99 Issue: 3
  • Publication Date: 2006
  • Doi Number: 10.1097/01.smj.0000203332.70689.b6
  • Title of Journal : SOUTHERN MEDICAL JOURNAL
  • Page Numbers: pp.279-281

Abstract

Ionizing radiation, some hereditary factors, and chronic thyroid-stimulating hormone elevation increases the risk of differentiated thyroid carcinoma. Lithium salts are used in the treatment of affective (mood) disorders as well as a variety of other psychiatric conditions. There have been occasional reports of hematologic and solid neoplasms associated with lithium use. We report a patient who developed hypothyroidism and subsequently, thyroid papillary carcinoma while on lithium treatment for bipolar affective disorder.